Health Advisory

Health Advisory: Multistate Outbreak of Coagulopathy from Exposure to Synthetic Cannabinoid Products Containing a Vitamin K-Dependent Antagonist Agent (Brodifacoum)

Hundreds of synthetic cannabinoid chemicals are manufactured and sold. Synthetic cannabinoids are used in a variety of ways, including:

  • Sprayed onto plant material and smoked.
  • Used in electronic nicotine delivery devices (like e-cigarettes).
  • Ingested when added to herbal tea or food.

Synthetic cannabinoids are widely available. Consumers can buy synthetic cannabinoids in convenience stores; from individual drug dealers or friends; or online as incense or natural herbal products. They are sold under many different brand names, but are commonly referred to as synthetic marijuana, fake weed, legal weed, K2 and spice. Adverse effects from synthetic cannabinoids use vary and can include neurological (e.g., agitation or confusion), psychiatric (e.g., hallucinations or delusions) and other physical (e.g., tachypnea, tachycardia or gastrointestinal distress) signs and symptoms.

In March 2018, the Illinois Department of Public Health reported cases of unexplained bleeding among patients who reported using synthetic cannabinoids. Subsequent testing of drug and biological samples from case-patients detected the presence of brodifacoum, a long-acting vitamin K-dependent antagonist used as a rodenticide.

Centers for Disease Control and Prevention (CDC) is coordinating national surveillance activities for possible cases of vitamin K-dependent antagonist coagulopathy associated with synthetic cannabinoids use. Since the index case was identified in Illinois on March 3, 2018, state health departments have reported 202 cases, including five deaths, to CDC. Case-patients have been identified in nine states with the majority reported from Illinois (n=164). Maryland has reported 20 cases. Florida, Indiana, Kentucky, Missouri, Pennsylvania, Virginia and Wisconsin have reported six or fewer cases per state. More than 95 of case-patient biological samples have tested positive for brodifacoum. The current working hypothesis is that brodifacoum was mixed with synthetic cannabinoids products.

Case-patients from this outbreak presented with a variety of signs and symptoms of coagulopathy (e.g., bruising, nosebleeds, excessively heavy menstrual bleeding, hematemesis, hemoptysis, hematuria, flank pain, abdominal pain and bleeding gums or mouth). In addition, some patients were asymptomatic or presented with complaints unrelated to bleeding but whose numerical coagulopathy may put them at risk for bleeding complications resulting from injuries and invasive or surgical procedures. Patients should be considered high-risk for coagulopathy if they have reported use of or are suspected of using synthetic cannabinoids.

The most helpful and commonly available laboratory test to help identify cases is the International Normalized Ratio (INR) that is part of a routine coagulation profile. An abnormal INR is defined as being outside the reference laboratory value, which can vary somewhat among individual laboratories. For case reporting purposes, an INR greater than two is being used as a criterion to help identify and classify possible cases.

For more information, see CDC’s health alert at https://emergency.cdc.gov/han/han00410.asp.

Actions Requested

  • Maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients with a history or suspicion of using synthetic cannabinoids. To-date, no cases have been reported in Washington.
    • Patients may present with clinical signs of coagulopathy, bleeding unrelated to an injury or bleeding without another explanation. Some patients may be asymptomatic or present with complaints unrelated to bleeding but have numerical coagulopathy. Note: Some patients may not divulge synthetic cannabinoids use.
    • Case confirmation requires detection of brodifacoum in blood, serum, plasma or urine, as determined by reference laboratory testing. Clinicians and healthcare providers should work with their healthcare facility’s laboratory to determine what options are available for brodifacoum testing.
  • Ask all patients about history of illicit drug use. All patients reporting synthetic cannabinoids use or those suspected of synthetic cannabinoids use within the last three months, regardless of their presentation, should be screened for vitamin K-dependent antagonist coagulopathy by checking their coagulation profile (e.g., INR).
  • Possible cases should be asked if they have donated plasma or blood in the last three months. Clinicians treating possible cases who recently donated plasma or blood should notify the Health Department who will then notify the U.S. Food and Drug Administration (FDA).
  • Proceduralists (e.g., trauma/general/orthopedic/oral/OB-GYN/cosmetic surgeons; dentists; interventional cardiologists/radiologists; and nephrologists) should be aware patients with a history of using synthetic cannabinoids may be anti-coagulated without clinical signs of coagulopathy. These patients should be screened for vitamin K-dependent antagonist coagulopathy prior to their procedure.
  • Patients sent home from surgeries or other procedures that could result in bleeding should be told not to use synthetic cannabinoids because of the risk that the product may be contaminated with an anticoagulant.
  • Contact Washington Poison Control Center at (800) 222-1222 with questions about diagnostic testing and management of these patients.
  • Promptly report possible cases to the Health Department at (253) 798-6410.